Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Jackson, KY

March 3, 202310 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 3, 2023, 3:23 PM EST for 10 counties in Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2023, 3:23 PM EST (20:23 UTC)
Expired
Mar 3, 2023, 4:00 PM EST
In force
37 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Bath County, KY, Clay County, KY, Estill County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 3:30 PM ESTTSTM WND DMGWeedon, KYTREES WERE REPORTED DOWN ALONG SANDHILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 12:07 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS53 KJKL 032023
SVRJKL
KYC011-051-065-109-125-129-165-173-189-197-032100-
/O.NEW.KJKL.SV.W.0013.230303T2023Z-230303T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
323 PM EST Fri Mar 3 2023

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Powell County in east central Kentucky...
  Northeastern Laurel County in south central Kentucky...
  Southeastern Montgomery County in east central Kentucky...
  South central Bath County in east central Kentucky...
  Northwestern Owsley County in southeastern Kentucky...
  Estill County in east central Kentucky...
  Jackson County in southeastern Kentucky...
  West central Menifee County in east central Kentucky...
  Western Lee County in southeastern Kentucky...
  Northwestern Clay County in southeastern Kentucky...

* Until 400 PM EST.

* At 323 PM EST, severe thunderstorms were located along a line
  extending from near Palmer to Hurley to Pittsburg, moving northeast
  at 65 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Westbend around 330 PM EST.
  Camargo around 335 PM EST.
  Evelyn around 340 PM EST.

Other locations in the path of these severe thunderstorms include
Owingsville, Ida May and Slade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM EST for south central,
southeastern and east central Kentucky. A Tornado Watch also remains
in effect until 700 PM EST for southeastern Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 500 PM EST for south central,
southeastern and east central Kentucky. A Tornado Watch also remains
in effect until 700 PM EST for southeastern Kentucky.

&&

LAT...LON 3815 8373 3774 8370 3736 8376 3707 8415
      3756 8413 3757 8409 3764 8413 3767 8409
      3781 8408 3782 8410 3781 8412 3782 8411
      3784 8408 3782 8407 3785 8406 3784 8400
      3787 8403 3787 8402 3793 8397 3797 8399
TIME...MOT...LOC 2023Z 217DEG 58KT 3785 8409 3740 8407 3718 8411 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

VORST
1 follow-up statement
765 
WWUS53 KJKL 032052
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
352 PM EST Fri Mar 3 2023

KYC011-051-065-109-125-129-165-173-189-197-032101-
/O.EXP.KJKL.SV.W.0013.000000T0000Z-230303T2100Z/
Powell KY-Laurel KY-Montgomery KY-Bath KY-Owsley KY-Estill KY-
Jackson KY-Menifee KY-Lee KY-Clay KY-
352 PM EST Fri Mar 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR POWELL...NORTHEASTERN
LAUREL...SOUTHEASTERN MONTGOMERY...SOUTH CENTRAL BATH...NORTHWESTERN
OWSLEY...ESTILL...JACKSON...WEST CENTRAL MENIFEE...WESTERN LEE AND
NORTHWESTERN CLAY COUNTIES WILL EXPIRE AT 400 PM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 500 PM EST for south central,
southeastern and east central Kentucky. A Tornado Watch also remains
in effect until 700 PM EST for southeastern Kentucky.

LAT...LON 3815 8373 3774 8370 3736 8376 3707 8415
      3756 8413 3757 8409 3764 8413 3767 8409
      3781 8408 3782 8410 3781 8412 3782 8411
      3784 8408 3782 8407 3785 8406 3784 8400
      3787 8403 3787 8402 3793 8397 3797 8399
TIME...MOT...LOC 2051Z 217DEG 58KT 3821 8375 3776 8373 3754 8377 

$$

VORST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:06 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 3, 2:06 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
206 PM EST Fri Mar 3 2023

.MESOSCALE DISCUSSION...
Issued at 110 PM EST FRI MAR 3 2023

An extensive are of clearing has been observed generally south of
the Mountain Parkway and in particular from Irvine to Whitesburg
with the last couple hours of warming temperatures to around 70
degrees while southerly winds, which have recently gusted to 51
mph at KEKQ are advecting upper 50s to low 60s dewpoints into the
Lake Cumberland area. This is supporting a few hundred J/kg of
MLCAPE. The marginal instability is the only limiting factor.
Shear and helicity area more than sufficient for rotating
convection with the VWP hodograph from JKL having shown an extreme
amount of helicity (580m2s2) between 0 and 500m. The mesoanalysis
shows upstream effective shear values in excess of 80KT,
coincident with upstream convection over middle TN. Radar shows
multiple line breaks and supercellular structures within this
convection. Each structure will warrant careful monitoring.
Tornadogenesis is most likely to occur along the back edge of
these storms near line breaks and notches and could occur very
quickly. Additionally, multiple wind gusts of 50 to 70 mph have
been observed upstream.

&&

.UPDATE...
Issued at 1214 PM EST FRI MAR 3 2023

The warm front continues to lift north and extended from near Estill
County to southern Breathitt to Pike County. Some breaks in the low
clouds are currently occurring over the southern counties and
temperatures in the southwest have warmed to the mid 60s to near 70
with dewpoints int he upper 50s to low 60s. As mixing continues
winds have increased with gusts into the wind advisory criteria
reported at some elevations above 2500 feet and in the Lake
Cumberland region.

Instability will remain limited this afternoon, but shear will be
very ample. A line or line segments of convection are expected to
precede the approaching cold front from the west this afternoon. A
line of storms should enter the western portion of the area in the
couple of hours. The line of storms will be moving so rapidly so
wind gusts to 70 mph if not locally higher are possible. Given the
degree of shear this is pretty much a textbook setup for QLCS
and isolated tornados are possible. Any rotating storms could
also produce hail generally less than 1 inch in diameter. Ahead of
upstream evolving convection, a tornado watch has been issued for
western portions of the area. All of eastern KY has been upgraded
to an enhanced risk of severe thunderstorms and a downstream
watch in a couple of hours for the remainder of eastern KY is
likely.

Even after the line passes a location, winds will remain breezy
through the evening and for a couple of hours behind the line and
gusts up to 65 mph should occur during that time per high resolution
models.

UPDATE Issued at 815 AM EST FRI MAR 3 2023

Freshened up the hourly T/Td grids with the latest observation
trends. Temps were generally cooler than expected by a few degrees
so have nudged the afternoon highs down a degree or two. Have also
freshened up the PoPs for this morning as a lull in the rain
begins to move into the southern portion of the CWA. This trend
looks to continue through the morning.

The SPC has also updated the severe threat across the area and has
covered all of eastern Kentucky in a hatched wind threat. A 10%
hatched tornado threat has also been added, mainly across central
KY but this does extend into our far southwestern counties,
mainly west of I-75. The main threat remains strong, damaging
winds and embedded tornadoes within the QLCS line that develops
this afternoon.

&&

.SHORT TERM...(Today through Saturday)
Issued at 525 AM EST FRI MAR 3 2023

A relatively quiet night continues with rain moving in across the
southwest as a warm front slowly makes its way northward through
eastern Kentucky. The latest surface analysis depicts a strong
surface low centered over the Ark-La-Tex region with a cold front
draped through northern Louisiana and far eastern Texas. This is
supported by a ~545 dam low across central Texas. This will pivot to
to the northeast, developing a strong negative tilt as it progresses
through the Mid Mississippi Valley and into the lower Ohio Valley.
The mid level low will deepen as it makes this trek and will also
deepen the surface low substantially as it tracks through Arkansas,
western Kentucky and southern Indiana. Models have the mid level low
deepening to ~535 dam this afternoon while the surface low is
expected to deepen to between 977-982 mb near western Kentucky/
southern Indiana. This track will swing the cold front through
eastern Kentucky during the afternoon/early evening.

Today's Severe Threat:

The SPC has placed a large portion of the Commonwealth in an
enhanced risk for severe weather potential with far western and
eastern portions of the state remaining in a slight risk. The main
threat will be strong damaging winds with a 30% hatched area within
the enhanced and 15% within the slight. There is also a notable
chance for tornadoes with a 5% chance within the enhanced, 2% in the
slight along with a 5% chance for hail in all areas.

The primary threat is strong damaging winds which will be supported
by a strong 850 mb jet with 50-70 knot winds expected. Mixing down
of these winds before the cold front and outside of any convection
will depend on how much surface heating can be achieved. Clouds are
expected to thin later this morning after the warm front moves
through, and breaks in the clouds will support more substantial
warming and a better chance for mixing down strong winds. All of
eastern Kentucky is under either a High Wind Warning or Wind
Advisory for strong, gusty winds this morning and into the evening.
A convective line that will develop along the cold front will impact
eastern Kentucky between 19-00Z and will bring the best chance for
severe storms. Severe winds are likely to be associated with this
line but tornadoes within will also be possible. Breaks, notches,
and kinks within the line will be the most likely locations for a
spin-up tornado. Severe potential remains more likely farther west
near the I-75 corridor and north near the I-64 corridor.

Gusty winds will remain possible into the overnight hours but will
eventually die down below warning/advisory criteria after 6Z or so.
High pressure and more peaceful conditions are expected Saturday
along with noticeably cooler temperatures.

.LONG TERM...(Saturday night through Thursday)
Issued at 458 AM EST FRI MAR 3 2023

There is relatively good model agreement and run to run continuity
early in the long term period. Surface high pressure should be
passing over the region on Saturday night, with warm air advection
ensuing on its back side by Sunday morning. Aloft, broad ridging
heads in from the west. This would bring us mainly clear skies
and light winds on Saturday night, with some ridge/valley low
temperatures differences. As the upper level ridging move over on
Sunday, plentiful sunshine should result, with a sizable warm-up.
As the upper level ridging moves to our east Sunday night and a
shortwave trough approaches in the flow to our north, high clouds
are expected to increase. The clouds probably won't be enough to
prevent decent radiating, and ridge/valley temperature differences
can again be expected. The aforementioned shortwave supports a
storm system which drags a cold front through KY from NW to SE on
Monday night. It looks like enough moisture heads northward before
fropa to support at least scattered showers.

After this point in time, model agreement and run to run
consistency begin to degrade. Have leaned toward the latest
guidance, but confidence in the forecast drops off with time
beginning on Tuesday. Latest runs show surface riding nudging in
behind the cold front and bringing a few days of dry weather as
ridging aloft also heads toward us from the west. However, with a
lack of confidence, have still included low POPs on Thursday as a
system moves by to our south, and earlier model runs showed precip
here.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 150 PM EST FRI MAR 3 2023

The warm front continues to lift north across eastern KY and has
lifted near the Mtn Parkway corridor at this point if not
slightly north of there. South of the boundary, breaks in the
clouds have observed and wind gusts have increase. From near the
boundary and north LLWS threat lingers where winds are generally
10KT or less. A powerful low pressure system that will pass by to
our north will lead to increased winds aloft and observed surface
winds and gusts through the afternoon to early this evening with
gusts of 40KT to 50KT or higher possible. A line or broken line of
scattered fast moving severe thunderstorms is nearing eastern KY
at this time. Otherwise, winds south of the boundary will continue
to pick up this afternoon into Southeast to south winds initially
in the 20 to 30 KT range with gusts up to 55KT. Winds will shift
to the southwest as the cold front nears from the west starting
around 21Z and then more westerly between 0Z and 6Z, through the
area and will continue to gust to 30KT or higher through about 6Z
before winds diminish. MVFR CIGs for a time are as the convection
near the passing front is anticipated, then a trend to prevailing
MVFR and some pockets of IFR in the high terrain near VA is
anticipated to spread from west to east toward 0Z and lingering
to near 12Z, before improvement late in the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM EST Saturday for KYZ044.

High Wind Warning until 1 AM EST Saturday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106-108-109-111>118.

Wind Advisory until 1 AM EST Saturday for KYZ107-110-119-120.

&&

MESOSCALE...GEERTSON
UPDATE...JP
SHORT TERM...BATZ
LONG TERM...HAL
AVIATION...JP
Hazardous weather outlook, Mar 3, 12:22 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1222 PM EST Fri Mar 3 2023

KYZ052-088-104-106-108-109-112-113-115-117-118-041730-
Rowan-Harlan-Elliott-Morgan-Wolfe-Magoffin-Breathitt-Knott-Perry-
Leslie-Letcher-
Including the cities of Morehead, Cumberland, Harlan, Sandy Hook,
West Liberty, Campton, Salyersville, Jackson, Hindman, Pippa Passes,
Hazard, Hyden, Jenkins, and Whitesburg
1222 PM EST Fri Mar 3 2023

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon to early this
evening. These storms could become severe, with the greatest threat
being damaging wind gusts; however, isolated tornadoes and small hail
will also be possible. Outside of thunderstorms, south to southwesterly
wind gusts are expected to peak in the 50 to 65 mph range for most
locations through early tonight. Lastly, locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ107-110-119-120-041730-
Johnson-Floyd-Martin-Pike-
Including the cities of Paintsville, Prestonsburg, Wheelwright,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
1222 PM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon to early this
evening. Some of these storms could become severe, with the greatest
threat being damaging wind gusts; however, isolated tornadoes and
small hail will also be possible. Outside of thunderstorms, south to
southwesterly wind gusts are expected to peak at 45 to 55 mph for
most locations through early tonight, although an isolated gust to
60 mph cannot be ruled out at elevations above 2,000 feet in Pike and
Floyd counties. Lastly, locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

KYZ050-051-058>060-068-069-079-080-083>087-111-114-116-041730-
Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-McCreary-Whitley-Knox-Bell-Lee-Owsley-Clay-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London,
Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Beattyville, Booneville,
and Manchester
1222 PM EST Fri Mar 3 2023

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
...TORNADO WATCH 62 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon to early this
evening. Some of these storms could become severe, with the greatest
threat being damaging wind gusts; however, isolated tornadoes and
small hail will also be possible. Outside of thunderstorms, south to
southwesterly wind gusts are forecast to peak at 40 to 55 mph at
lower elevations through early tonight. Stronger wind gusts of 55 to
65 mph are expected over ridgetops and at elevations above 2,000
feet. Lastly, locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ044-041730-
Fleming-
Including the city of Flemingsburg
1222 PM EST Fri Mar 3 2023

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon to early this
evening. Some of these storms could become severe, with the greatest
threat being damaging wind gusts; however, isolated tornadoes and
small hail will also be possible. Outside of thunderstorms, south to
southwesterly wind gusts are expected to peak in the 50 to 65 mph
range for most locations this afternoon through early tonight.
Lastly, locally heavy rain could lead to significant rises on creeks
and streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

JKL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:28 PM ESTSevere Thunderstorm Warning Considerable damage threatJKLLaurel, McCreary, Pulaski, Wayne32 min
Mar 3, 2:31 PM ESTSevere Thunderstorm Warning Considerable damage threatJKLPulaski, Rockcastle, Wayne14 min
Mar 3, 3:42 PM ESTSevere Thunderstorm Warning Considerable damage threatJKLBath, Fleming, Montgomery33 min
Mar 3, 3:46 PM ESTSevere Thunderstorm Warning Considerable damage threatJKLBreathitt, Clay, Estill, Jackson, Laurel, Lee and 4 more44 min
Mar 3, 3:48 PM ESTSevere Thunderstorm Warning Considerable damage threatJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 3 more42 min
Mar 3, 4:18 PM ESTSevere Thunderstorm Warning Considerable damage threatJKLBreathitt, Elliott, Johnson, Magoffin, Morgan, Rowan and 1 more27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.